In January, my beloved dog of 17 years, Taylor, a American Eskimo mix, was diagnosed with Pancreatic Cancer. This was done thru unusual results in his blood test and was not confirmed by ultra sound. At 17, it seemed worthless to confirm a diagnosis that nothing could really be done. He was growing very weak, had episodes of collapse, not knowing where he was, onset of blindness. His blood sugar was very low(40). The vet said to treat the symptoms and put him on Prednisone, 5 mg, twice a day. While it seemed to improve his blood sugar(I tested his blood), he had periods of excitement and heavy panting for hours. I was concerned about heart attack and I cut his dosage to 5mg three times a day, then 2.
After a month of so, he started to develop a severe cough. Dry, but with almost every breath. This continues today, after 4 months. Out of desperation, I cut medicines out completely after dropping the dosage slowly for a week. He immediately developed extreme amounts of fluid in his lungs. Voluminous amounts of clear mucus with his now very bad cough. He would cough, then swallow the mucus until he would regurgitate it in mass. It was terrible and I considered putting him down. He was drowning in mucus. Again out of desperation, I put him back on Prednisone, 5mg twice a day and his cough returned to a dry hacking, with nearly every breath, but brief periods of calm. He's exhausted from coughing though.
I considered putting him out of this misery again but thought, maybe this is drug related, not a medical condition(he has no fever and his lung x-ray look normal). But it breaks my heart to see him cough so much. He does however have times when he seems fairly happy despite his cough. He walks around, somewhat wobbly, and seems interested in his surroundings. He is nearly blind depending on the light. I try to be honest about his condition but still feel it would not be fair to put him down if his condition is drug related.
I am so sorry for your distress and especially your little one.
When you had xray on heart....no heart enlargement??
xray of dog, did they lay the dog sideways and could you see the dog's trachea/bronchi tube? was the tube all the same size, or did it contrict and get skinny in the middle?
Like the size of straw the in the middle restricted got littler then back to size of straw??
Plus, please get on computer and read, read about steroids in dogs!!!
Did the vet give you some ativan, or valium, or something to keep the dog more relaxed, not so stressed??
Dogs until thier death, will always try to do dog behavior, they will walk, try to sleep, to communicate w/you, even try to jump up for a good piece of people's food, they will always continue to the last to act like dogs, thats why the interest in surroundings..
Panting, rapid heart, cough/like a choking cough, the trachea is either closing or collasping or his heart is enlarge and building fluid...
I am so sorry for situation, please keep your guy real calm, the calmer the better...
If my dog was under too much distress and I could not save him/her, and I've tried everything I know, I believe in the last supper and heaven we go...
Please keep posted...give your pet a hug for me....
I am so sorry to hear about your dog. It is quite possible that some of his difficulties are a result of his medication. I really believe that a dog will tell you when he is ready to "go" and it doesn't sound like yours is ready. Dogs who are loved and cared for really do seem to want to live and be around their human family.
For his cough you might want to think about human cough medicine. Years ago our pit had a cough like you are describing as a result of the "dog version" of MS. The vet suggested giving her human cough medicine to help the cough and it did.
Please keep posting and let us all know how your "fur baby" is doing.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.